Illinois, 2018Excessive Heat in Illinois, June 28 to 30, 2018
June 28 to 30, 2018 · NWS LSX · 14 events in 14 counties and zones
A dangerous combination of heat and humidity overspread the region beginning on June 28th and persisted through July 1st. There were 37 heat related illnesses reported in St.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dangerous combination of heat and humidity overspread the region beginning on June 28th and persisted through July 1st. There were 37 heat related illnesses reported in St. Louis County & the City of St. Louis during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 28, 2:44 PM CST, 16 minutes earlier.
Area forecast discussion, Jun 28, 2:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
344 PM CDT Thu Jun 28 2018
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 344 PM CDT Thu Jun 28 2018
The complex of thunderstorms originating over eastern Nebraska and
western Iowa early this morning has matured into a well-organized
thunderstorm complex. This system is capable of producing damaging
winds and frequent lightning and will continue to be the focus this
afternoon into this evening.
As upper ridging continues to build in, a warm front draped across
the region will be the dividing line between sunny and warm
conditions through central Missouri, to slightly cooler and active
weather along and east of the Mississippi River. Mesoanalysis
continues to show a steep CAPE gradients centered over the CWA with
MUCAPE values exceeding 5000 J/kg over northeast Missouri and
trending down to near 3000 J/kg over Illinois. Capping has also
weakened and even eroded through much of the region.
High res guidance has struggled to recognize the origin and
evolution of this complex. HRRR only recently picked up on this,
while NAMNest was much further west. As upper ridging builds
northeast, relatively stable air will become more solidified over
central portions of the state. As a result, the MCS will continue to
track around the eastern periphery of the ridge and along the
instability gradient. Should thunderstorms survive, expect the line
to push along and east the Mississippi through about 02-03z before
exiting to the southeast.
Beyond this evening, skies clear and conditions calm with the next
concern being heat and humidity for Friday. As the warm front pushes
east, temperatures will climb well into the 90s, possibly touching
100 in spots. Provided dewpoints well into the 70s, heat indices
will likely become dangerous through the afternoon, mainly in far
east-central Missouri and into Illinois. Heat indices may exceed 110
degree east in many places in Illinois.
Maples
.LONG TERM... (Friday Night through Next Thursday)
Issued at 344 PM CDT Thu Jun 28 2018
(Friday Night - Saturday Night)
Main focus at the beginning of the extended will continue to be on
the ongoing heat wave. Have relatively high confidence in
temperatures and dewpoints on Saturday. Very hot and humid airmass
will remain in place as upper-level ridge slowly slides eastward
into the Ohio Valley. Probably will see some slight lowering of
dewpoints due to deeper mixing and soil moisture drying out ever so
slightly. All that being said, am expecting high temperatures on
Saturday in the low to mid 90s, with peak heat index values of 100-
110 across the area. Highest values are forecast for the St. Louis
metro area and portions of western Illinois. Because of two days of
expected HI values near or just above 110 degrees, will upgrade
these areas to an excessive heat warning.
(Sunday - Next Thursday)
At least a little relief from the oppressive heat is expected by
Sunday or Monday as a weak cold front attempts to move through the
CWA. Model guidance is in fairly good agreement that the front will
either just clear or at least make it into far southern portions of
the forecast area by Monday afternoon. Along with slightly cooler
air behind the boundary, an increase in overall cloud cover along
with chances for showers and thunderstorms should yield high
temperatures back into the upper 80s to low 90s by Monday. No
changes made to the heat headlines in terms of duration, but could
need an additional day (Sunday) for the advisory/warning if
confidence in temperatures increases.
Unfortunately, the brief reprieve expected from the really hot and
humid conditions on Monday will be very short lived. The mid/upper
level ridge elongates and strengthens toward the middle of next week
which should yield increasing temperatures with continued humid
conditions. Weak frontal boundary that went through as a cold front
Sunday/Monday is expected to retreat back northward as a warm front
on Tuesday. This boundary may provide a focus for showers and
thunderstorms as well.
As alluded to yesterday, no end in sight to the overall hot/humid
pattern with mid/upper level ridge really flexing its muscles nearly
from coast to coast.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1247 PM CDT Thu Jun 28 2018
The main challenge will come within the first 6-8 hours of the
TAF period with regard to afternoon convection. Otherwise, VFR is
expected through a large portion of the forecast.
Current satellite imagery makes it easy to pick out the
thunderstorm complex over south-central Iowa. Thoughts are that
this complex will track southeast through the afternoon along a
frontal boundary, which is currently draped across sections of
eastern Missouri and far southern Illinois. Out ahead of this
complex, clear skies and increasing instability may result in
widely scattered/isolated storms. While coverage/intensity will
heavily rely on the health of the Iowa system, enough confidence
exists to keep VCTS in for all eastern sites this afternoon. Cigs
and vsbys are expected to remain VFR outside of storms with
periodic dips into MVFR for those affected by storms.
More stable air is expected to build far enough east to keep KCOU
west of the development. Therefore, held off on VCTS mention.
SPECIFICS FOR KSTL:
Much of the cloud cover from morning convection has eroded with
sct/few mid-to-high VFR cigs for now. Currently watching trends
in the thunderstorm complex over south-central Iowa. This, along
with scattered/isolated afternoon thunderstorms developing along a
frontal boundary, may impact KSTL. Given some question into the
overall health and persistence with the complex, maintaining VCTS
was the best option. Most likely time for storms will be from mid
afternoon through sunset. Cigs/vsbys will remain VFR outside of
storms, but may periodically dip, should thunderstorms directly
impact KSTL.
Conditions improve after 00z with VFR conditions expected through
the rest of the period.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 10 PM CDT Saturday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Shelby
MO-Warren MO-Washington MO.
Excessive Heat Warning until 10 PM CDT Saturday for Jefferson MO-
Saint Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 10 PM CDT Saturday for Adams IL-Brown IL-
Pike IL-Randolph IL-Washington IL.
Excessive Heat Warning until 10 PM CDT Saturday for Calhoun IL-
Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Monroe IL-Saint Clair IL.
Excessive Heat Warning from 11 AM Friday to 10 PM CDT Saturday
for Bond IL-Fayette IL-Marion IL-Montgomery IL.
&&
WFO LSXHazardous weather outlook, Jun 28, 2:58 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 PM CDT Thu Jun 28 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
358 PM CDT Thu Jun 28 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
Thunderstorms are likely through early this evening across
portions of northeast Missouri and west-central Illinois. Some of
these storms are expected to be strong to severe with damaging
straight-line winds and large hail the primary threats.
Heat products are currently in effect. Heat index values of 105
to 110+ are expected. For more details, please see the heat
advisory and excessive heat warning for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat products remain in effect through Saturday. Heat index
values of 105 to 110+ are expected each day. For more details,
please see the heat advisory and excessive heat warning for more
details.
There is a low chance of thunderstorms Saturday night through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening across
portions of northeast Missouri and west-central Illinois.
Gosselin
In the hours before
Local storm report, Jun 28, 10:28 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1128 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL 3 SSE THE LANDING 39.52N 91.64W
06/28/2018 E0.25 INCH RALLS MO PARK/FOREST SRVC
PARK RANGER REPORTED PEA-SIZE HAIL. TIME
ESTIMATED FROM RADAR.
&&
AELocal storm report, Jun 28, 1:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND GST 1 ENE NOVELTY 40.02N 92.19W
06/28/2018 M38 MPH KNOX MO MESONET
NOVELTY MISSOURI MESONET SITE.
&&Local storm report, Jun 28, 2:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 5 SSW URSA 40.01N 91.39W
06/28/2018 E45 MPH ADAMS IL TRAINED SPOTTER
&&Local storm report, Jun 28, 2:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND GST 4 NE BURTON 39.94N 91.19W
06/28/2018 M57 MPH ADAMS IL ASOS
&&Local storm report, Jun 28, 2:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 W MOUNT STERLING 39.99N 90.80W
06/28/2018 M49 MPH BROWN IL AWOS
&&Local storm report, Jun 28, 2:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BETHEL 39.88N 92.02W
06/28/2018 E0.50 INCH SHELBY MO PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA OF PEA- AND
DIME-SIZE HAIL.
&&
AEExcessive Heat, Calhoun
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- AWOS
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Greene
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 39.356, -90.390 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Jersey
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Jersey forecast zone
- Reported by
- ASOS
- Coordinates
- 39.086, -90.357 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Macoupin
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Macoupin forecast zone
- Reported by
- ASOS
- Coordinates
- 39.261, -89.924 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Montgomery
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- AWOS
- Coordinates
- 39.231, -89.479 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Fayette
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- AWOS
- Coordinates
- 39.000, -89.024 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Bond
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Bond forecast zone
- Reported by
- AWOS
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Madison
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, St. Clair
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- St. Clair forecast zone
- Reported by
- ASOS
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 107 or higher each day.
Excessive Heat, Monroe
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- ASOS
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Clinton
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Clinton forecast zone
- Reported by
- AWOS
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Marion
- When
- June 28, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- AWOS
- Coordinates
- 38.650, -88.919 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
Excessive Heat, Randolph
- When
- June 29, 11:00 AM CST to June 30, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- AWOS
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 107 or higher each day.
Excessive Heat, Washington
- When
- June 29, 11:00 AM CST to June 30, 11:59 PM CST
- Where
- Washington forecast zone
- Reported by
- AWOS
- Coordinates
- 38.352, -89.410 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values 105 or higher each day.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 28 to 29, 20181 death · 4 injured · $3.4 million · 3.5 in hail · 62 events
- Excessive Heat in Missouri, June 28 to 30, 201830 injured · 5 events
- Damaging Winds in Kentucky, June 28, 20181 death · $327,000 · 70 kt wind · 11 events
- Tornadoes and Hail in South Dakota, June 28, 2018EF3 · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 28, 20181 death · $11,000 · 87 kt wind · 58 events
- Tornado and Flash Flooding in Tennessee, June 28, 2018$914,000 · EF1 · 43 events
- Rip Current in North Carolina, June 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, June 28, 2018$1.1 million · 1 in hail · 48 events
- Flash Flooding and Damaging Winds in Georgia, June 28, 20181 injured · $518,000 · 50 kt wind · 39 events
- Tornadoes and Flash Flood in Montana, June 28, 2018EF2 · 31 events
- Tornado and Flash Flood in Illinois, June 28, 2018$715,000 · EF0 · 15 events
- Damaging Winds in Illinois, June 28, 2018$264,000 · 52 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771585, 771586, 771587, 771588, 771589, 771590, 771591, 771592, 771593, 771594, 771595, 771596, 771597, 771598.